Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 108, NWS Austin/San Antonio, TX

July 22, 2011Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 22, 2011, 7:13 PM CDT for Kinney County, Maverick County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Jul 22, 2011, 8:00 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS54 KEWX 230013
SVREWX
TXC271-323-230100-
/O.NEW.KEWX.SV.W.0108.110723T0013Z-110723T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  NORTHERN MAVERICK COUNTY...

* UNTIL 800 PM CDT.

* AT 708 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF QUEMADO...AND
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2894 10066 2901 10066 2904 10068 2911 10069
      2911 10073 2913 10074 2916 10068 2921 10048
      2899 10043 2891 10064
TIME...MOT...LOC 0013Z 138DEG 13KT 2906 10058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:19 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 6:19 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT FRI JUL 22 2011

.AVIATION...
VFR CONDITIONS THIS AFTERNOON WITH ISOLD TSRA MOVING NWD ACROSS
THE RIO GRANDE PLAINS SOUTH OF KDRT NEAR THE RIO GRANDE. ONE OF
THESE SHRA/TSRA COULD MOVE NEAR KDRT AIRPORT OVER THE NEXT COUPLE
HOURS. THE TSRA WILL GRADUALLY DISSIPATE BETWEEN 01Z AND 02Z WITH
THE LOSS OF HEATING. VFR CONDITIONS WILL PREVAIL THE REMAINDER OF
THE EVENING WITH MVFR CIGS DEVELOPING AFTER 07Z ALONG THE I35
CORRIDOR AND IN THE KDRT AREA AFTER 10Z. THE MVFR CIGS WILL
CONTINUE THRU THE MID MORNING HOURS...THEN GRADUALLY LIFT TO VFR
OR SCT BY AROUND 17Z. VFR CONDITIONS AGAIN SATURDAY AFTERNOON WITH
ISOLATED SHRA/TSRA AGAIN DEVELOPING ACROSS THE RIO GRANDE AND
COASTAL PLAINS DUE TO AFTERNOON HEATING. S-SELY WINDS OF 5 TO 15
KNOTS PREVAILING.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT FRI JUL 22 2011/

DISCUSSION...
RAIN CHANCES ARE DWINDLING FAST AS THE INVERTED TROUGH MOVES
FURTHER WEST INTO MEXICO AND THE EFFECTS OF THE UPPER HIGH OVER
THE MID-ATLANTIC EDGE INTO OUR AREA. THE UPPER HIGH IS FORECAST TO
MIGRATE WEST TO OVER THE SOUTHERN PLAINS BY LATE SUNDAY AND EXPAND
OVER MOST OF THE SOUTHERN U.S. TEMPERATURES WILL CONTINUE ABOVE
NORMAL ACROSS OUR AREA THROUGH THE WEEKEND WITH LITTLE-TO-NO
CHANCE FOR RAIN. HEAT INDICES WILL BE HIGH THIS WEEKEND...BETWEEN
100-105 ACROSS THE HILL COUNTRY AND 103-105 OUTSIDE OF THE HILL
COUNTRY.

BOTH THE 12Z ECMWF AND GFS40 SHOW AN EASTERLY WAVE AFFECTING OUR
AREA LATE NEXT WEEK AS THE UPPER HIGH CENTER SHIFTS BACK TO THE
EAST. AT THIS TIME...WILL GO WITH 10 POPS AND NO MENTION OF
WEATHER LATE NEXT WEEK DUE TO THE ONGOING DROUGHT AND VERY LITTLE
CONFIDENCE IN MEASURABLE RAIN. HOWEVER...IF THIS FEATURE CONTINUES
TO SHOW UP IN THE NEXT FEW FORECAST CYCLES...EXPECT POPS FOR NEXT
THURSDAY AND/OR FRIDAY TO TREND UP WITH TIME.

OUR MAX TEMP NUMBERS ARE WELL ABOVE THE 12Z GFSMOS...WHICH
CONTINUES A COOL BIAS IN THIS DROUGHT. THE 12Z GFSMOS MIN TEMP
NUMBERS WERE REASONABLE...ALTHOUGH GENERALLY 1-2 DEGREES TOO COOL.
OUR POPS ARE GENERALLY AT OR BELOW GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79 102  78 102  78 /  -   -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  76 100  76 100  75 /  -   -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     78 100  77 100  76 /  -   -   -   -   -
BURNET MUNI AIRPORT            77  98  76  98  75 /  -   -   -   -   -
DEL RIO INTL AIRPORT           80 100  79 100  79 /  20  10  -   -   -
GEORGETOWN MUNI AIRPORT        78 100  77 100  76 /  -   -   -   -   -
HONDO MUNI AIRPORT             78 100  77 100  76 /  10  -   -   -   -
SAN MARCOS MUNI AIRPORT        78  99  77  99  76 /  -   -   -   -   -
LA GRANGE - FAYETTE REGIONAL   77  99  77  98  77 /  10  10  -   10  -
SAN ANTONIO INTL AIRPORT       79  98  79  99  78 /  -   -   -   -   -
STINSON MUNI AIRPORT           79 101  78 101  77 /  -   -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Jul 22, 4:30 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT FRI JUL 22 2011

TXZ171>173-183>194-202>209-217>225-228-230930-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
430 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 22, 7:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT FRI JUL 22 2011

TXZ202-217-230045-
KINNEY-MAVERICK-
707 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND SOUTHERN KINNEY
COUNTIES UNTIL 745 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORM 5 MILES SOUTHEAST OF NORMANDY...OR 8
MILES SOUTHEAST OF QUEMADO...MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  NORMANDY...

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.